Q:  Depakote and Tazadone not helping

I am currently on Depakote 1500 daily plus trazadone to help me sleep and the meds are not helping. I have been taking the meds for over a year. I have also been on lithium and paxil with the same results. What would you recommend. I am also prescribed the depakote for chronic megraines. I never relax and I always seem to shake and be nervous.

Dear Sean --
If you have a diagnosis of "bipolar disorder", I would presume the sleep problems and the shake/nervous/can't relax problems are coming from the same place, namely that your bipolar disorder is still not fully controlled on 1500 of Depakote.  That is unfortunately extremely common (the Harvard group recently looked at their patient population and found that only about half of their patients with bipolar disorder had full symptom control with only one mood stabilizer).  You might ask your doctor about slowly substituting another mood stabilizer (low-dose, just enough to get full symptom control -- in your case, no sleep problems or shake/nervous/can't relax problems) such as lithium or one of the newer ones

Dr. Phelps


Published March, 2001